A healthy woman aged 27 years has a 20-year history of granuloma annulare. Topical and intralesional corticosteroids have provided some relief. Antinuclear antibody, erythrocyte sedimentation rate, and complete blood count are all within normal limits. I am considering starting her on dapsone. What possible causes or other treatments should I consider? —KIM GUTHKE, PA-C, Boulder, Colo.

Granuloma annulare is a benign skin condition that most commonly occurs in children and young adults. It manifests as beaded papules most typically on the extremities. Biopsy shows altered connective tissue surrounded by granulomatous inflammation. The cause is unknown, but it may be triggered by infections, immunizations, sun exposure, underlying endocrine disorders or malignancy, or exposure to certain drugs, including allopurinol, quinidine, and others.

Most cases resolve spontaneously, usually within two years. Recurrence is possible and usually occurs at the same site. Treatment is warranted only for cosmetic reasons. Topical and intralesional corticosteroids are considered first-line. Other options include topical immunosuppressants (e.g., tacrolimus, imiquimod)or intralesional interferon. Systemic treatment with corticosteroids, disease-modifying antirheumatic drugs, retinoids, or antimalarials may help, but the potential for side effects far outweighs the benefits.—Claire Babcock O’Connell, MPH, PA-C (149-5)